Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 126, NWS Raleigh, NC

July 10, 2002Halifax County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 10, 2002, 7:28 PM EDT for Halifax County, North Carolina. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 10, 2002, 7:28 PM EDT (23:28 UTC)
Expired
Jul 10, 2002, 8:00 PM EDT
In force
32 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Halifax County, NC

The radar

The Norfolk radar (KAKQ), 99 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 7:50 PM EDTThunderstorm Wind 60 EScotland Neck, NCNear Winslow Road and Stampersiding Road, trees were blown down, one falling on a car and a trailer. Grain barns and sheds were damaged, and irrigation systems were flipped over.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2002-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1954 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2002-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1954 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

449 
WUUS52 KRAH 102328
SVRRAH
NCC083-110000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
727 PM EDT WED JUL 10 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HALIFAX COUNTY IN NORTH CAROLINA

* UNTIL 800 PM EDT

* AT 727 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF SCOTLAND NECK...OR ABOUT
  10 MILES NORTHEAST OF TARBORO...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   HOBGOOD AT 730 PM EDT
   SCOTLAND NECK AT 735 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

$$

PWB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:30 PM EDT, 4 hours 58 minutes earlier.

Area forecast discussion, Jul 10, 2:30 PM EDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
230 PM EDT WED JUL 10 2002

KRAX RADAR STILL DOWN...TEAM FROM ROC ARRIVING LATER THIS EVENING
TO DIAGNOSE PROBLEM...WOULD APPRECIATE THE HELP ON CONVECTIVE
ACTIVITY.

SHORT TERM...TONIGHT THROUGH SATURDAY..

MODELS INITIALIZED SIMILARLY WITH WEAK IMPULSE VICINITY OF MOUNTAINS
THIS MORNING. THIS FEATURE CURRENTLY MOVING EAST INTO FOOTHILLS
GENERATING A FEW SHOWERS AND STORMS. THIS FEATURE WILL AID
ADDITIONAL SHOWERS AND STORMS AS THE AFTERNOON PROGRESSES. ALSO
CONVECTION FIRING OVER SOUTHEAST CWA APPARENTLY ALONG AN OLD
BOUNDARY.
OTHERWISE COLD FRONT SAGGING SOUTH ALONG WITH VORT...INSTABILITY
HEATING AND MOISTURE WILL BE THE MAIN FOCUS FOR CONVECTION
THIS AFTERNOON/EVENING. MODELS SIMILAR ON FRONTAL POSITION THIS
MORNING BUT AVN CONSISTENTLY THE SLOWEST ON FRONTAL MOVEMENT WHILE
ETA NOW SLOWER THROUGH 24 HOURS THAN PREVIOUSLY. ALL DEVELOP WAVE
ALONG FRONTAL BOUNDARY BY THIS EVENING AS FRONT SAGS SOUTHWARD ACROSS
CWA. WILL LEAN MORE TOWARD SLOWER AVN. MODELS SHIFT BEST DYNAMICS
(INSTABILITY/OMEGA/LIFT) SHIFT TO THE EASTERN SECTIONS OF NCAROLINA
BY 00Z THROUGH 06Z. EXPECT ALL AREAS TO SEE WIDESPREAD SHOWERS FIRST
PART OF THE NIGHT...TAPERING OFF FROM NORTHWEST AFTER MIDNIGHT.

THURSDAY...
SOME MODEL DIFFERENCES STILL PERSIST ON SOUTHERN PROGRESSION OF
DRIER AIR INTO THE AREA.
FRONTAL BOUNDARY OVER SOUTHEAST NCAROLINA BY MORNING BUT AVN KEEPS
CWA KEEPS CONSIDERABLE DEEP MOISTURE ACROSS THE CWA DURING THE DAY
WITH DRIER AIR MOVING IN BY EVENING AS HIGH NOSES INTO AREA.
FOR NOW WILL KEEP IN CONSIDERABLE AMOUNT OF CLOUDS AND CONFINE SMALL
POP TO SOUTHEAST SECTIONS. MAX TEMPERATURES WILL BE TRICKY AND ALL
MOS GUIDANCE INDICATE READINGS IN THE 70S TO LOWER 80S.

FRIDAY...HIGH NOSES INTO CWA...EVIDENCE OF WEAK WEDGE...BUT LOW
CONFIDENCE ON THIS AS HIGH PROGRESSIVE AND DEEPEST MOISTURE SOUTH
AND WEST OF CWA. NORTHERN STREAM WAVE DROPS SLOWLY SOUTH BUT REMAIN
NORTHWEST OF CWA. WILL USE A RANGE OF 80 TO 85.

SATURDAY THROUGH WEDNESDAY...
UPPER FLOW RETURNS TO SOUTHWEST WEST EAST/SOUTHEAST FLOW AT THE
SURFACE. ALSO FRONTAL BOUNDARY NUDGES BACK NORTH WITH SEVERAL
RIPPLES MOVING ACROSS THE AREA AND DEEP MOISTURE INCREASING.
WILL CONTINUE CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE
WEEKEND. LAST NIGHTS MRF AND CURRENT AVN INDICATE A CHANCE
FOR SHOWER/TSTM ACTIVITY INTO MONDAY. MEDIUM RANGE DIFFER.
FOR NOW WILL KEEP MONDAY THROUGH WEDNESDAY DRY.

.RAH...NONE.

RA

In the hours before

Special weather statement, Jul 10, 5:00 PM EDT, 2 hours 28 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-110100-

SEVERE WEATHER OUTLOOK FOR CENTRAL NORTH CAROLINA
NATIONAL WEATHER SERVICE RALEIGH NC
500 PM EDT WED JUL 10 2002

...A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES OVER CENTRAL
NORTH CAROLINA THIS EVENING...

.SKYWARN SPOTTERS...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

.SYNOPTIC PATTERN...
HOT HUMID AIR AND A COLD FRONT APPROACHING FROM THE NORTH WILL ALLOW
NUMEROUS THUNDERSTORMS TO DEVELOP OVER CENTRAL NORTH CAROLINA THIS
EVENING AND INTO EARLY TONIGHT.  A FEW THUNDERSTORMS MAY REACH
SEVERE LEVELS.  IN GENERAL...THUNDERSTORMS WILL BE MOVING FROM WEST
TO EAST AT AROUND 25 MILES AN HOUR THIS EVENING.

.HAZARDOUS WEATHER DETAILS...
THE MAJOR THREAT FROM THIS EVENT IS EXPECTED TO BE DAMAGING
DOWNBURST WINDS. WIND SPEEDS OF 60 TO 70 MPH CAN KNOCK TREES AND
POWER LINES.  LARGE HAIL OF DIME SIZE OR GREATER IS ALSO POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS OR
POSSIBLE WATCHES OR WARNINGS.

RFG
Local storm report, Jul 10, 6:34 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
634 PM EDT WED JUL 10 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    NEWTON GROVE              NC   WIND DAMAGE
07/10/02   SAMPSON                        TREES BLOWN DOWN
Local storm report, Jul 10, 6:46 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
646 PM EDT WED JUL 10 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    FOUR OAKS                 NC   WIND DAMAGE
07/10/02   JOHNSTON                       TREES DOWN AND HAIL OF
                                          UNSPECIFIED SIZE IN AND
                                          AROUND FOUR OAKS.

RFG
Local storm report, Jul 10, 7:02 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
702 PM EDT WED JUL 10 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    GRANTHAM                  NC   WIND DAMAGE
07/10/02   WAYNE                          TWO BARNS AND SEVERAL
                                          TREES BLOWN DOWN

RFG

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 6:26 PM EDTSevere Thunderstorm WarningRAHJohnston49 min
Jul 10, 6:41 PM EDTSevere Thunderstorm WarningRAHWayne34 min
Jul 10, 7:04 PM EDTSevere Thunderstorm WarningRAHSampson26 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.